Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 9, 2002, 12:37 AM CST for 4 counties in Iowa; Scotland County, Missouri. It was in force for 68 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2002, 12:37 AM CST (06:37 UTC)
- Expired
- Mar 9, 2002, 1:45 AM CST
- In force
- 68 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Iowa County, IA, Jefferson County, IA, Keokuk County, IA, Van Buren County, IA, Scotland County, MO
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 12:47 AM CST | Thunderstorm Wind 65 E | Cedar, IA | |
| Mar 9, 12:52 AM CST | Thunderstorm Wind 52 E | Ottumwa, IA | |
| Mar 9, 1:05 AM CST | Thunderstorm Wind 52 E | Victor, IA | |
| Mar 9, 1:45 AM CST | Thunderstorm Wind 61 E | Memphis, MO | Machine shed damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 11:30 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 090637 SVRMLI IAC095-101-107-177-MOC199-090745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1234 AM CST SAT MAR 9 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IOWA COUNTY IN EAST CENTRAL IOWA KEOKUK COUNTY IN SOUTHEAST IOWA JEFFERSON COUNTY IN SOUTHEAST IOWA VAN BUREN COUNTY IN SOUTHEAST IOWA SCOTLAND COUNTY IN NORTHEAST MISSOURI * UNTIL 145 AM CST * AT 1234 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH VERY DAMAGING WINDS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF SULLY TO 13 MILES SOUTHWEST OF BLOOMFIELD...MOVING EAST NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... MARENGO NORTH ENGLISH SIGOURNEY VICTOR WILLIAMSBURG MEMPHIS FAIRFIELD KEOSAUQUA THESE SEVERE THUNDERSTORMS ARE CAPABLE OF WINDS OF 55 TO 65 MPH AND SMALL HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THESE STORMS PASS. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. THESE SEVERE THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE QUAD CITIES. LAT...LON 4172 9286 4180 9201 4034 9198 4036 9262 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 1:23 PM CST, 11 hours 14 minutes earlier.
Area forecast discussion, Mar 8, 1:23 PM CST, 11 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 123 PM CST FRI MAR 8 2002 IMPRESSIVE SPRING STORM SYSTEM TO AFFECT CWFA NEXT 30 HOURS. AVN HAS BEEN THE MORE CONSISTENT MODEL WITH THE ETA SLOWING DOWN TO THE AVN. STRONG QG FORCING WITH NICE THETA E RIDGE AND NEGATIVE SHOWALTERS POINT TO TSRA TONIGHT. INITIAL LEAD SHORTWAVE ALREADY DEVELOPING PRECIP AND MAY PROVIDE A FIRST PUNCH. SECOND MORE POTENT PUNCH TO BE WITH COLD FRONT THAT MOVES THROUGH CWFA BETWEEN 06-12Z TIME PERIOD. STORMS COULD BE QUITE STRONG WITH SECOND PUNCH WITH WIND AND SMALL HAIL. WE HAD NEAR SEVERE THIS AM AND SEE NO REASON WHY IT WOULDN/T HAPPEN AGAIN. FORECAST SOUNDINGS CRASH IN A SIX HOUR TIME PERIOD ON SATURDAY MORNING. SHEAR FORCE OF CAA SHOULD HELP WRING OUT SOME -SN BUT ACCUMULATIONS SHOULD BE A HALF INCH AT BEST. WINDS THE REAL PROBLEM SATURDAY. FAR WESTERN CWFA SHOULD JUST BE UNDER ADVISORY CRITERIA AT 12Z...BUT ENTIRE CWFA WILL BE IN ADVISORY CRITERIA BY 15Z. THEREFORE WILL RAISE HEADLINES FOR WIND SATURDAY. CLOUDS TO CLEAR SATURDAY PM WITH QUIET WX EXPECTED SATURDAY NIGHT THROUGH SUNDAY. GUIDANCE TEMPERATURES SHOW A WIDE SPREAD AND TRAJECTORY METHOD REALLY DOESN/T WORK WHEN CHANGING AIRMASSES. IN ANY CASE...MAX TEMPERATURES FOR SATURDAY DAY PERIOD WILL BE IN THE 12-13Z TIME PERIOD WITH FALLING TEMPERATURES THE REST OF THE DAY. EXTENDED WISE...WIDE VARIATIONS TO OCCUR DURING THE PERIOD WITH WARM TEMPERATURES ONE DAY AND COLD THE NEXT. RIGHT NOW MONDAY LOOKS DRY BUT CAN/T RULE OUT SOME WAA PRECIP DEVELOPING. AVN SAYS YES WITH ETA SAYING NO. AVN USUALLY OVER DOES LIGHT PRECIP AND ETA SEEMS TO HAVE A DRY BIAS. BETTER CHANGE WEDNESDAY NIGHT INTO THURSDAY. COORDINATED WITH DSM...LSE...MKE...ILX...AND STL. .DVN...WIND ADVISORY SATURDAY. IA...IAZ040>42-051>054-063>068-076>078-087>089-098-099. IL...ILZ001-002-007-009-015>018-024>026-034-035. MO...MOZ009-010. 86
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 1:06 AM CST | Severe Thunderstorm Warning | DVN | Benton | 39 min |
| Mar 9, 1:20 AM CST | Severe Thunderstorm Warning | DVN | Henry, Johnson, Lee, Washington | 70 min |
| Mar 9, 1:43 AM CST | Severe Thunderstorm Warning | DVN | Buchanan, Linn | 62 min |
| Mar 9, 2:35 AM CST | Severe Thunderstorm Warning | DVN | Des Moines | 40 min |
| Mar 9, 2:50 AM CST | Severe Thunderstorm Warning | DVN | Scott | 40 min |
| Mar 9, 3:05 AM CST | Severe Thunderstorm Warning | DVN | Clinton | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.